Alert archive / California / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 30, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Dec 6, 1997, 3:51 AM PST for Orange County, California. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 6, 1997, 3:51 AM PST (11:51 UTC)
- Expired
- Dec 6, 1997, 5:00 AM PST
- In force
- 69 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County Orange County, CA
The radar
The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 11.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2048 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAN 061158 RRA SVRSAN CAC059-061300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 351 AM PST SAT DEC 6 1997 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 AM PST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST CALIFORNIA ...CENTRAL ORANGE COUNTY FOR MARINE INTERESTS ON THE COASTAL WATERS AROUND... FOR MARINE INTERESTS ON THE COASTAL WATER FROM... DOPPLER WEATHER RADAR IS SHOWING A VERY STRONG AND DANGEROUS THUNDERSTORM ABOUT 25 MILES SOUTHWEST OF CENTRAL ORANGE COUNTY. THIS STORM IS MOVING NORTHEAST AT ABOUT 30 MPH. IT SHOULD MOVE INTO THE COAST AT ABOUT 445 AM TO 515 AM NEAR THE COMMUNITIES OF CORONA DEL MAR AND THE ORANGE COUNTY AIRPORT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. WHITLOW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 6, 2:39 AM PST, 1 hour 12 minutes earlier.
Area forecast discussion, Dec 6, 2:39 AM PST, 1 hour 12 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 AM PST SAT DEC 6 1997
...SYNOPSIS...
A SLOW MOVING PACIFIC STORM WAS MOVING INTO NORTHERN ORANGE COUNTY
AND THE WEST PART OF SAN BERNARDINO AND RIVERSIDE COUNTIES EARLY THIS
MORNING. IT IS EXPECTED TO MOVE INTO SAN DIEGO COUNTY EARLY THIS
MORNING BEFORE SUNRISE. PERIODS OF RAIN AND SCATTERED THUNDERSTORMS
ARE EXPECTED TODAY WITH SHOWERS AND ISOLATED THUNDERSTORMS TONIGHT
THROUGH SUNDAY MORNING. A HEAVY SURF ADVISORY FOR ALL COASTAL AREAS
IS IN EFFECT THROUGH TONIGHT.
...DISCUSSION...
RADARS SHOW MAIN EVENT STILL TO THE NORTH WITH SOME SHOWERS MOVING
INTO ORANGE CO WITH ALERT DATA SHOWING SOME LIGHT SHOWERS. UPR LVL
LOW MOVING PAINFULLY SLOW TOWARD THE AREA. PROGS SHOW GOOD PVA THIS
MORNING WITH +4 UVV BULLSEYE MOVING THRU AROUND NOON WITH BEST CHANCE
FOR HEAVY RAIN THEN. ROTATING BANDS OF RAIN AND TSTORMS SHOULD HIT
THE AREA BROADSIDE AND WILL BROADBRUSH SINCE ALL AREAS EXPECTED TO BE
AFFECTED ABOUT THE SAME EXCEPT FOR THE LOWER DESERTS. VORT MAX AND
PROBABLY BEST CHANCE FOR TSTORMS MOVES THRU LATE TNGT AND EARLY SUN
MORN...ALTHOUGH LINE OF THUNDERSTORMS CONTINUES TO FORM ALONG THE
SOUTHEAST SIDE OF THE ECHOES MOVING INTO NORTHERN ORANGE COUNTY. TROF
BEGINS LIFTING OUT SUN AM AND 50H CONTINUES TO INCR THRU SUN AFTN.
ANOTHER STORM MOVES INTO NORCAL SUN AFTN THRU MON MORN AND IT IS
EXPECTED TO MOVE TO THE NORTH AND MISS FAR SOUTHERN SOCAL. RH PROGS
MOVE 70% OUT OF THE AREA BY SUN AFTN AND RH CONTINUES TO DECREASE
OVER THE AREA MON AM.
SAN RW 065/056 064/054 065 13986
WHITLOWThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 4:28 AM PST | Flash Flood Warning | SGX | Orange | 2 hr |
| Dec 6, 6:31 AM PST | Flash Flood Warning | SGX | Orange | 59 min |
| Dec 6, 7:30 AM PST | Flash Flood Warning | SGX | Orange | 90 min |
| Dec 6, 9:00 AM PST | Flash Flood Warning | SGX | Orange | 3 hr |
| Dec 6, 9:05 AM PST | Flash Flood Warning | SGX | Riverside | 3 hr |
| Dec 6, 9:05 AM PST | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Dec 6, 9:45 AM PST | Flash Flood Warning | SGX | Orange, Riverside | 60 min |
| Dec 6, 9:45 AM PST | Severe Thunderstorm Warning | SGX | Orange, Riverside | 60 min |
| Dec 6, 11:59 AM PST | Flash Flood Warning | SGX | Orange | 61 min |
| Dec 6, 1:11 PM PST | Flash Flood Warning | SGX | Orange, Riverside, San Diego | 2 hr |
| Dec 6, 1:11 PM PST | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Dec 6, 3:00 PM PST | Flash Flood Warning | SGX | Orange, San Bernardino | 5 hr |
| Dec 6, 3:00 PM PST | Flash Flood Warning | SGX | Riverside, San Diego | 5 hr |
Nearby
Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.